Vermont, 2010

Flash Flood and Hail in Vermont, July 21, 2010

July 21, 2010 · NWS BTV · 48 events in 9 counties and zones

On July 21st, a developing surface low across the Great Lakes traveled along a stationary boundary draped across the North Country. Surface conditions became increasingly unstable during the afternoon with temperatures in the 80s and dewpoints in the 60s and lower 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
$380,000
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

On July 21st, a developing surface low across the Great Lakes traveled along a stationary boundary draped across the North Country. Surface conditions became increasingly unstable during the afternoon with temperatures in the 80s and dewpoints in the 60s and lower 70s. More importantly, an unseasonably strong mid-atmospheric shortwave and winds aloft tracked across this region as well, which allowed for thunderstorms to develop rapidly, intensify and maintain longevity.

During the afternoon and evening, scattered to numerous thunderstorms developed traveled across northern New York and through Vermont. Several storms strengthened into supercells that produced widespread wind damage to trees, power poles and structures as well as large hail in excess of golf ball size in diameter.

Some of the communities largely affected were Milton, Colchester, Essex, Jericho, Stowe, Brookfield, Chelsea and Rutland. In addition, very heavy localized rains caused some temporary problems in many communities, but did result in washed out roads, culverts in Chelsea.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 21, 12:36 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 21, 12:36 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
136 PM EDT WED JUL 21 2010

.SYNOPSIS...
A STRONG UPPER AIR DISTURBANCE WILL BRING STRONG TO SEVERE
THUNDERSTORMS TO THE NORTH COUNTRY THIS AFTERNOON AND EARLY THIS EVENING.
SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...
ALONG WITH SOME LOCALLY HEAVY RAINFALL AND HAIL. SOME SHOWERS ARE
POSSIBLE ACROSS THE ADIRONDACKS AND GREEN MOUNTAINS THURSDAY AFTERNOON.
A RIDGE OF HIGH PRESSURE WILL BE OVER THE NORTH COUNTRY THURSDAY NIGHT
THROUGH EARLY FRIDAY. A WARM FRONT WILL APPROACH THE REGION FRIDAY NIGHT
AND SATURDAY. A COLD FRONT WILL THEN MOVE THROUGH THE REGION
SATURDAY NIGHT AND EARLY SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1138 AM EDT WEDNESDAY...CONFIDENCE CONTINUES THAT WE WILL
SEE STRONG/SEVERE THUNDERSTORMS DEVELOPING THIS AFTERNOON ACROSS
THE REGION.

JUST A QUICK NOTE REGARDING THE SEVERE THUNDERSTORM WATCH JUST
ISSUED AND WILL BE IN EFFECT UNTIL 8PM. NO CHANGE THE THE FORECAST,
BUT REISSUED TEXT PRODUCTS TO INCLUDE WATCH HEADLINE.

SOME CONVECTION STARTING TO SHOW UP ACROSS NORTHERN NEW YORK.
SATELLITE IMAGERY SHOWING CU GETTING QUITE BUBBLY AND WITH NO REAL
CAP IN PLACE TO SPEAK OF, THINGS SHOULD BE FIRING UP HERE BY 1PM.

PREVIOUS DISCUSSION BELOW...

HAVE DONE A MINOR UPDATE TO FORECAST TO ADD IN POTENTIAL FOR
DAMAGING WIND GUSTS AND LARGE HAIL. ALSO A FEW TWEAKS TO WEATHER
GRIDS BASED ON CURRENT RADAR TRENDS.

INTIAL 12Z NAM GUIDANCE NOT SHOWING ANY MAJOR CHANGES. STILL
LOOKING LIKE A NUMBER OF THINGS ARE COMING TOGETHER TO PAVE THE
WAY FOR A SOLID SEVERE WEATHER EVENT ACROSS THE REGION THIS
AFTERNOON INTO THE EARLY EVENING. STRONG SHORTWAVE OVER THE GREAT
LAKES REGION IS ALREADY SPARKING SOME STRONG THUNDERSTORMS ACROSS
ONTARIO EVEN AT THIS EARLY HOUR. ON THE BOTTOMSIDE OF THAT
SHORTWAVE WE'VE GOT A STRENGTHENING MID AND UPPER LEVEL JET THAT
WILL BE NOSING INTO THE REGION THIS AFTERNOON. THIS WILL HELP
INCREASE THE 0-6KM SHEAR INTO THE 40-50KT RANGE WHICH IS THE SWEET
SPOT FOR ORGANIZED CONVECTION. TEMPERATURES WILL BE REACHING THE
LOWER TO MID 80S AND WITH DEWPOINTS IN THE MID TO UPPER 60S, WE
SHOULD EASILY SEE CAPES UP AROUND 2000J/KG. THUS WE SHOULD SEE
ORGANIZED CONVECTION START TO GO HERE BY 1PM.

AFTER REVIEW OF 4KM/12KM WRF AND HRRR MODELS, THINK INITIAL
CONVECTION WILL FIRE ACROSS THE EASTERN SLOPES OF THE DACKS AND
MOVE INTO VERMONT AND INTENSIFY AS THE AFTERNOON PROGRESSES.
SHORTLY THERE AFTER, ADDITIONAL CONVECTION WILL MOVE FROM ONTARIO
INTO THE SAINT LAWRENCE VALLEY AND PROVIDE A SECOND ROUND OF
THUNDERSTORMS TO VERMONT LATE IN THE AFTERNOON INTO THE EVENING.

WIND FIELDS SUGGEST STRONG LOW LEVEL TURNING, ESPECIALLY ACROSS
EASTERN AND SOUTHERN VERMONT THIS AFTERNOON INTO EARLY EVENING.
THIS MAY ALLOW MORE DISCRETE SUPERCELLS TO FORM AND THUS WE CAN'T
RULE OUT A TORNADO AS WELL. LAST SPC OUTLOOK DID HIGHLIGHT THAT
AREA AS WELL FOR SLIGHLY BIGGER TORNADO RISK.

LATEST SPC MESOSCALE DISCUSSION INDICATES THAT THE REGION WILL BE
UPGRADED TO A MODERATE RISK AND IT'S QUITE LIKELY WE'LL HAVE
SEVERE WEATHER WATCHES IN EFFECT IN THE NEAR FUTURE. HANG ON, IT'S
GOING TO BE A BUMPY AFTERNOON AND EARLY EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
AS OF 433 AM EDT WEDNESDAY...SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO EARLY THIS EVENING...BEFORE DIMINISHING BY MIDNIGHT.
EXPECTING AREAS OF FOG TO DEVELOP ACROSS THE REGION AFTER MIDNIGHT
TONIGHT...AS THERE WILL BE A CLOSE SPREAD BETWEEN THE TEMPERATURE
AND THE DEW POINT IN THE 60S TONIGHT. EXPECTING MAINLY FAIR
WEATHER ON THURSDAY. HOWEVER...BTV 4KM MODEL ALONG WITH THE GFS
AND NAM HINT AT SOME SHOWERS DEVELOPING ACROSS THE ADIRONDACKS AND
OVER THE GREEN MOUNTAINS AND EASTERN AND NORTHEAST VERMONT
THURSDAY AFTERNOON. HAVE GONE WITH SLIGHT CHANCE POPS FOR THURSDAY
AFTERNOON. A RIDGE OF HIGH PRESSURE WILL THEN BUILD INTO THE
REGION THURSDAY NIGHT... WITH FAIR AND DRY WEATHER EXPECTED.
FRIDAY WILL BE A MAINLY DRY AS A WEAK RIDGE OF HIGH PRESSURE WILL
BE OVER THE REGION FRIDAY MORNING. A WARM FRONT WILL APPROACH THE
REGION LATE IN THE DAY ON FRIDAY. HAVE GONE WITH JUST SLIGHT
CHANCE POPS FOR SHOWERS FRIDAY AFTERNOON.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 433 AM EDT WEDNESDAY...WARM FRONT TO MOVE ACROSS THE AREA
FRIDAY NIGHT BRINGING SHOWERS TO THE AREA. LOW PRESSURE SYSTEM AND
ASSOCIATED COLD FRONT WILL BE SLOW TO APPROACH THE FORECAST AREA
ON SATURDAY...AND FINALLY CROSS THE FORECAST AREA SATURDAY NIGHT.
UPPER LEVEL TROF WILL FOLLOW ON SUNDAY. HAVE MENTIONED CHANCE FOR
SHOWERS AND THUNDERSTORMS THROUGH THIS ENTIRE PERIOD. THEN HAVE A
DRY FORECAST FOR THE REST OF THE EXTENDED PORTION AS SURFACE HIGH
PRESSURE REMAINS OVER THE REGION THROUGH AT LEAST WEDNESDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...ONGOING SEVERE WEATHER EVENT WITH
THUNDERSTORMS PRODUCING DAMAGING WINDS AND HAIL TO BE SCATTERED
ACROSS FORECAST AREA THROUGH 00Z. STORMS SHOULD GENERALLY SUBSIDE
AFTER 00-02Z...WITH VFR CONDITIONS. TOWARD MORNING KMPV/KSLK
FORECAST IFR TO LIFR AS FOG DEVELOPS. ALSO INTRODUCED SCT012 AT
KBTV. WITH RECENT RAINFALL AND WINDS TURNING WEST THROUGH
NORTHWEST...EXPECT STRATUS DECK TO DEVELOP OVERNIGHT TOWARD
MORNING.

OUTLOOK 18Z THURSDAY THROUGH SUNDAY...18Z THU THRU 00Z SAT...VFR
UNDER HIGH PRESSURE.
00Z SAT THRU SUNDAY...MAINLY VFR WITH SCT MVFR IN SHOWERS AND
THUNDERSTORMS.
MONDAY...VFR.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...WGH
NEAR TERM...NASH
SHORT TERM...WGH
LONG TERM...NEILES
AVIATION...HANSON
Hazardous weather outlook, Jul 21, 2:45 AM EST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
345 AM EDT WED JUL 21 2010

NYZ026>031-034-035-087-VTZ001>012-016>019-220745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
345 AM EDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY THIS EVENING. THE PRIMARY THREAT WILL BE STRONG AND
POTENTIALLY DAMAGING WIND GUSTS. HAIL AND LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MORE SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION FRIDAY NIGHT THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

WGH

In the hours before

Special weather statement, Jul 21, 9:55 AM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1055 AM EDT WED JUL 21 2010

NYZ026>031-034-035-087-VTZ001>012-016>019-211700-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1055 AM EDT WED JUL 21 2010

...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS THE NORTH COUNTRY...

THUNDERSTORMS WILL RAPIDLY DEVELOP EARLY THIS AFTERNOON ACROSS
VERMONT AND NORTHERN NEW YORK. SOME OF THE THUNDERSTORMS ARE
EXPECTED TO BECOME SEVERE, AND WILL BE CAPABLE OF PRODUCING STRONG
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH ALONG WITH LARGE HAIL.
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ACCOMPANY ALL
THUNDERSTORMS.

THUNDERSTORMS WILL COME TO AN END DURING THE EARLY EVENING ACROSS
NORTHERN NEW YORK, BUT MAY CONTINUE INTO THE MID-EVENING IN
VERMONT.

PERSONS ACROSS THE NORTH COUNTRY SHOULD PAY CLOSE ATTENTION FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND POSSIBLE SEVERE WEATHER
WARNINGS. MOVE INDOORS AT THE FIRST SIGN OF THREATENING WEATHER.
IF YOU CAN HEAR THUNDER, YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

NASH
Special weather statement, Jul 21, 11:33 AM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1233 PM EDT WED JUL 21 2010

NYZ026-027-029-030-087-211730-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-
1233 PM EDT WED JUL 21 2010

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND ST. LAWRENCE
COUNTIES IN NORTHERN NEW YORK...

AT 1224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STOCKHOLM
CENTER IN SAINT LAWRENCE COUNTY...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR MOIRA AROUND 1245 PM...BRUSHTON AROUND 100
PM...CONSTABLE AROUND 115 PM AND BURKE CENTER AROUND 130 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM WEDNESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.

LAT...LON 4500 7476 4499 7469 4501 7464 4499 7441
      4500 7403 4481 7401 4465 7485 4498 7489
      4499 7487 4499 7483 4501 7478

MBH
Local storm report, Jul 21, 12:16 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
116 PM EDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     BANGOR                  44.81N 74.40W
07/21/2010                   FRANKLIN           NY   CO-OP OBSERVER

            ROOF REPORTED IN ROAD VIA SCANNER REPORT. TIME
            APPROXIMATE.

0100 PM     TSTM WND DMG     MOIRA                   44.82N 74.56W
07/21/2010                   FRANKLIN           NY   CO-OP OBSERVER

            TREES DOWN VIA SCANNER REPORT

0110 PM     HAIL             NORTH BANGOR            44.84N 74.40W
07/21/2010  E1.00 INCH       FRANKLIN           NY   TRAINED SPOTTER

0110 PM     HAIL             BANGOR                  44.81N 74.40W
07/21/2010  E0.50 INCH       FRANKLIN           NY   PUBLIC

&&
Local storm report, Jul 21, 1:22 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
222 PM EDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HAIL             MORRISONVILLE           44.69N 73.55W
07/21/2010  E0.50 INCH       CLINTON            NY   PUBLIC

0215 PM     HAIL             CADYVILLE               44.70N 73.63W
07/21/2010  E0.50 INCH       CLINTON            NY   PUBLIC

0212 PM     HAIL             DANNEMORA               44.72N 73.72W
07/21/2010  E2.00 INCH       CLINTON            NY   PUBLIC

0208 PM     HAIL             CADYVILLE               44.70N 73.63W
07/21/2010  E0.75 INCH       CLINTON            NY   PUBLIC

0131 PM     HAIL             MALONE                  44.85N 74.29W
07/21/2010  E0.75 INCH       FRANKLIN           NY   PUBLIC

0130 PM     HEAVY RAIN       WHIPPLEVILLE            44.81N 74.26W
07/21/2010  M1.00 INCH       FRANKLIN           NY   CO-OP OBSERVER

            RAINFALL OF 0.95 INCHES IN ABOUT 30 MINUTES

0118 PM     HAIL             MALONE                  44.85N 74.29W
07/21/2010  E0.25 INCH       FRANKLIN           NY   PUBLIC

&&
Local storm report, Jul 21, 1:26 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
226 PM EDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             DANNEMORA               44.72N 73.72W
07/21/2010  E0.50 INCH       CLINTON            NY   PUBLIC

0210 PM     TSTM WND DMG     DANNEMORA               44.72N 73.72W
07/21/2010                   CLINTON            NY   PUBLIC

            TREE DOWN ON COUNTY ROUTE 26

&&

The radar

The Burlington radar (KCXX), 19 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

26 hail, 21 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Grand Isle

When
July 21, 1:40 PM EST
Where
Grand Isle County, 0.98 mi E of South Hero
Measured
1 in hail
Crop damage
$25,000
Reported by
Public
Coordinates
44.650, -73.300

Several reports of quarter size diameter hail across South Hero, including South Street where some damage to apple orchards and other crops.

Hail, Chittenden

When
July 21, 1:55 PM EST
Where
Chittenden County, 0.85 mi NE of Milton
Measured
1.25 in hail
Crop damage
$20,000
Reported by
Public
Coordinates
44.640, -73.110

Half-dollar size hail reported in several locations across Milton. Some minor crop damage to corn and other vegetable crops.

Thunderstorm Wind, Chittenden

When
July 21, 1:55 PM EST to 2:00 PM EST
Where
Chittenden County, 1.15 mi W of Colchester to 1.74 mi NNW of Colchester
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.530, -73.173

Several large branches/limbs downed by thunderstorm winds near the intersection of Routes 7 and 127. Additional scattered branches along Route 7.

Thunderstorm Wind, Chittenden

When
July 21, 1:55 PM EST to 2:00 PM EST
Where
Chittenden County, 1.15 mi W of Colchester to 1.74 mi NNW of Colchester
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.530, -73.173

Several large branches/limbs downed by thunderstorm winds near the intersection of Routes 7 and 127. Additional reports of downed trees, branches and limbs across Colchester Village and along Route 7 to Chimney Corners.

Hail, Chittenden

When
July 21, 2:00 PM EST
Where
Chittenden County, 3.43 mi N of Colchester to 1.24 mi NW of Colchester
Measured
1 in hail
Crop damage
$25,000
Reported by
Public
Coordinates
44.579, -73.161

Nickel to quarter size hail reported from Chimney Corners along Route 7 into Colchester Village. Some local crop damage.

Hail, Chittenden

When
July 21, 2:05 PM EST
Where
Chittenden County, 0.69 mi N of Colchester
Measured
0.75 in hail
Reported by
Public
Coordinates
44.540, -73.150

Dime size hail reported in Colchester Village.

Thunderstorm Wind, Chittenden

When
July 21, 2:05 PM EST to 2:10 PM EST
Where
Chittenden County, 0.85 mi SW of Essex Center
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
44.510, -73.060

Numerous trees, large branches and power lines down across Essex due to thunderstorm winds, including Chelsea, Sandhill, Old Stage roads.

Thunderstorm Wind, Chittenden

When
July 21, 2:05 PM EST
Where
Chittenden County, 0.85 mi SW of Essex Center
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
44.510, -73.060

Several reports of down trees and branches throughout Essex Center, including some of these roads...Sandhill, Route 15, Old Stage and Chelsea.

Hail, Chittenden

When
July 21, 2:10 PM EST
Where
Chittenden County, 0.85 mi SW of Essex Center to 0.98 mi NNW of Essex Center
Measured
1 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
44.510, -73.060

Nickel to quarter size hail reported in Essex Center toward Chapin Orchards. Moderate damage to apple and other crops.

Thunderstorm Wind, Chittenden

When
July 21, 2:10 PM EST
Where
Chittenden County, 0.49 mi E of Jericho Center
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
44.470, -72.970

Several large trees on houses in Jericho Center.

Thunderstorm Wind, Chittenden

When
July 21, 2:10 PM EST
Where
Chittenden County, 0.49 mi E of Jericho Center
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
44.470, -72.970

Several large trees on houses in Jericho Center, as well as numerous reports of trees and power lines as well as other structural damage throughout Jericho.

Hail, Addison

When
July 21, 2:15 PM EST
Where
Addison County, 0.69 mi N of Lincoln
Measured
1 in hail
Reported by
Public
Coordinates
44.110, -73.000

Quarter size hail reported in Lincoln.

Thunderstorm Wind, Addison

When
July 21, 2:15 PM EST
Where
Addison County, 0.69 mi N of Lincoln
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
44.110, -73.000

Trees and limbs down across Lincoln.

Hail, Chittenden

When
July 21, 2:20 PM EST
Where
Chittenden County, 0.69 mi N of Underhill Flats
Measured
1 in hail
Reported by
Public
Coordinates
44.530, -72.950

Nickel to quarter size hail reported.

Hail, Lamoille

When
July 21, 2:40 PM EST
Where
Lamoille County, 0.49 mi W of Stowe
Measured
1 in hail
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
44.470, -72.690

Nickel to quarter size hail reported along Route 100 between Stowe Village and Morrisville. Wind damage reported as well.

Thunderstorm Wind, Lamoille

When
July 21, 2:40 PM EST to 2:45 PM EST
Where
Lamoille County, 1.36 mi N of Stowe to 0.94 mi S of Morrisville Stone Ar
Measured
55 kt (63 mph) estimated gust
Property damage
$75,000
Crop damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
44.490, -72.681

Numerous reports of trees, large branches and power lines down along Route 100 between Stowe Village and Morrisville, including adjacent roads such as Stage Coach. Some slight structural damage to homes, barns, as well as to corn fields and other crops.

Hail, Washington

When
July 21, 2:40 PM EST
Where
Washington County, 2.39 mi WNW of Warren
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
44.138, -72.891

Half dollar to golf ball size hail reported within Sugarbush Village.

Hail, Orange

When
July 21, 2:55 PM EST
Where
Orange County, West Brookfield
Measured
1 in hail
Crop damage
$20,000
Reported by
Public
Coordinates
44.020, -72.670

Nickel to quarter size hail caused damage to corn and other crops nearing harvest.

Thunderstorm Wind, Caledonia

When
July 21, 3:00 PM EST
Where
Caledonia County, Hardwick
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
44.500, -72.370

A few trees and large branches down across Hardwick, including Mackville road.

Hail, Orange

When
July 21, 3:05 PM EST
Where
Orange County, 1.24 mi E of East Brookfield
Measured
2 in hail
Property damage
$25,000
Reported by
Public
Coordinates
44.019, -72.545

Larger than golf ball size hail reported as well as hundreds of downed trees and power lines along East Hill and Chelsea roads.

Thunderstorm Wind, Orange

When
July 21, 3:05 PM EST to 3:10 PM EST
Where
Orange County, 1.21 mi E of East Brookfield to 2.04 mi ESE of East Brookfield
Measured
75 kt (86 mph) estimated gust
Property damage
$350,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
44.021, -72.546

Hundreds of 40-50 foot pines, large mature maples and other trees snapped or uprooted in a northwest to southeast direction along East Hill and Chelsea roads along the Brookfield/Chelsea town line centered off Woods road. More than two dozen utility poles down as well as structural damage to several homes. Microburst and straight-line wind damage with winds estimated 80 to 90 mph was determined by NWS survey.

Hail, Addison

When
July 21, 3:10 PM EST
Where
Addison County, 0.69 mi N of Bristol
Measured
1.25 in hail
Reported by
Public
Coordinates
44.140, -73.080

Half dollar size hail reported near Bristol pond.

Thunderstorm Wind, Orange

When
July 21, 3:10 PM EST to 3:15 PM EST
Where
Orange County, 2.04 mi ESE of East Brookfield to 1.89 mi NW of Chelsea
Measured
60 kt (69 mph) estimated gust
Property damage
$150,000
Crop damage
$25,000
Reported by
NWS Storm Survey
Coordinates
44.012, -72.530

Scattered, but numerous tree damage in the form of uprooted and snapped trees including 50-75 foot Maples across western Chelsea along Brook, Williamstown and Bobbinshop roads. Some structural damage to a few houses and destroyed newly constructed sugar house and damaged sugaring equipment.

Hail, Addison

When
July 21, 3:15 PM EST
Where
Addison County, 1.61 mi WSW of South Starksboro
Measured
1.25 in hail
Reported by
Public
Coordinates
44.159, -73.048

Half dollar size hail reported.

Hail, Addison

When
July 21, 3:15 PM EST
Where
Addison County, 1.31 mi NW of Bristol Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
44.163, -73.100

Nickel size hail and trees reported down along Monkton road.

Thunderstorm Wind, Orange

When
July 21, 3:15 PM EST to 3:20 PM EST
Where
Orange County, 1.89 mi NW of Chelsea to 1.74 mi ENE of Chelsea
Measured
55 kt (63 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
44.003, -72.491

Scattered tree damage throughout Chelsea Village with a metal sheeting roof removed from house on the corner of Route 110 and Upper Village/Corinth road.

Hail, Caledonia

When
July 21, 3:25 PM EST
Where
Caledonia County, 0.85 mi SW of Danville
Measured
1 in hail
Crop damage
$10,000
Reported by
Public
Coordinates
44.410, -72.140

Quarter size hail reported in Danville. Slight damage to corn and other crops.

Hail, Washington

When
July 21, 3:25 PM EST
Where
Washington County, 2.32 mi NW of Warren
Measured
0.88 in hail
Reported by
Public
Coordinates
44.146, -72.880

Nickel size hail reported.

Thunderstorm Wind, Orange

When
July 21, 3:30 PM EST
Where
Orange County, Vershire
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.970, -72.320

Scattered trees down in Vershire and along Route 113 toward Chelsea and Fairlee.

Hail, Washington

When
July 21, 3:30 PM EST
Where
Washington County, 1.95 mi WSW of Irasville
Measured
1 in hail
Reported by
Public
Coordinates
44.168, -72.866

Half to one inch diameter hail reported.

Hail, Orange

When
July 21, 3:35 PM EST
Where
Orange County, Corinth
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.020, -72.230

Quarter size hail as well as hundreds of trees downed by thunderstorm winds.

Thunderstorm Wind, Orange

When
July 21, 3:35 PM EST to 3:40 PM EST
Where
Orange County, Strafford
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.870, -72.380

Numerous trees down between Strafford and Vershire along Route 113 and numerous backroads.

Thunderstorm Wind, Orange

When
July 21, 3:35 PM EST to 3:40 PM EST
Where
Orange County, 1.81 mi SSE of West Corinth
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Crop damage
$50,000
Reported by
COOP Observer
Coordinates
44.005, -72.320

Numerous reports of trees down throughout Corinth, including small microburst of hundreds of trees uprooted or snapped in Coop Observer backyard.

Thunderstorm Wind, Orange

When
July 21, 3:40 PM EST
Where
Orange County, 0.69 mi N of Bradford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.990, -72.130

Several trees down by thunderstorm winds.

Thunderstorm Wind, Orange

When
July 21, 3:45 PM EST
Where
Orange County, 0.83 mi WSW of Fairlee
Measured
60 kt (69 mph) estimated gust
Property damage
$75,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
43.894, -72.165

Thunderstorm winds damaged a farm along Route 5, including flattening one barn and severely damaging others.

Thunderstorm Wind, Addison

When
July 21, 3:50 PM EST
Where
Addison County, 1.24 mi WSW of Bread Loaf
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.942, -73.022

Trees and power lines down along and near Goshen and Ripton roads.

Hail, Orange

When
July 21, 3:55 PM EST
Where
Orange County, 0.69 mi N of Bradford
Measured
1 in hail
Crop damage
$20,000
Reported by
Amateur Radio
Coordinates
43.990, -72.130

Nickel to quarter size hail reported across Bradford.

Hail, Washington

When
July 21, 4:00 PM EST
Where
Washington County, 0.5 mi W of Northfield
Measured
1 in hail
Reported by
Public
Coordinates
44.150, -72.660

Quarter size hail reported.

Hail, Orange

When
July 21, 4:10 PM EST
Where
Orange County, Brookfield
Measured
1 in hail
Reported by
Public
Coordinates
44.050, -72.600

Light accumulation of nickle to quarter size hail from second storm within an hour.

Hail, Orange

When
July 21, 4:15 PM EST
Where
Orange County, 0.5 mi W of Braintree Hill
Measured
1 in hail
Reported by
Public
Coordinates
43.970, -72.690

Quarter size hail reported.

Flash Flood, Orange

When
July 21, 4:40 PM EST to 6:00 PM EST
Where
Orange County, 2.28 mi NE of Chelsea to 2.3 mi NE of Chelsea
Cause
Heavy Rain
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
44.005, -72.441

The second in a series of severe thunderstorms with torrential rains washed out several culverts, lower portions of Kennedy Drive and partial shoulder washouts along Upper Village road.

Hail, Windsor

When
July 21, 6:25 PM EST
Where
Windsor County, 1.71 mi SW of Taftsville
Measured
1.25 in hail
Reported by
Public
Coordinates
43.610, -72.490

Dime, quarter and up to half-dollar size hail reported.

Hail, Windsor

When
July 21, 6:25 PM EST
Where
Windsor County, Woodstock
Measured
0.75 in hail
Reported by
Public
Coordinates
43.630, -72.520

Dime size hail reported.

Hail, Windsor

When
July 21, 6:30 PM EST
Where
Windsor County, 0.69 mi S of Hartland
Measured
1 in hail
Reported by
Public
Coordinates
43.540, -72.400

Quarter size hail reported.

Thunderstorm Wind, Rutland

When
July 21, 6:35 PM EST
Where
Rutland County, Fair Haven
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.600, -73.270

Trees down by thunderstorm winds.

Hail, Rutland

When
July 21, 6:40 PM EST
Where
Rutland County, 0.85 mi SW of Proctor
Measured
0.75 in hail
Reported by
Public
Coordinates
43.660, -73.040

Dime to penny size hail reported.

Thunderstorm Wind, Rutland

When
July 21, 6:45 PM EST to 6:50 PM EST
Where
Rutland County, 0.69 mi S of Rutland
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
43.610, -72.980

Trees and power lines down across Rutland, including Rutland Country Club.

Thunderstorm Wind, Rutland

When
July 21, 6:50 PM EST
Where
Rutland County, North Clarendon
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
43.570, -72.970

Tree fallen and damaged a mobile home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2010Every state in 2010This day in weather historyWarnings in Vermont, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237935, 237936, 238035, 238040, 237938, 237940, 238037, 238043, 237948, 238038, 238044, 237944, 238053, 237949, 237950, 238047, 238067, 237951, 238048, 237957, 238049, 237966, 238057, 237968, 237971, 238058, 237970, 238070, 238052, 238069, 237954, 238056, 238074, 238050, 238075, 238059, 237955, 237960, 237962, 237964, and more.